“Do Not Stop Anti-TNF Medications in Children with IBD When They Are Working”

In 2014, one of the posts on this blog addressed stopping anti-TNF therapy: Marriage, Divorce and Separation with Anti-TNF Therapy. My take at that time was “most patients are better off staying married to their anti-TNF therapy.”

Despite changes in therapeutic options, a recent study and editorial come to the same conclusion in 2022:

In the retrospective study, 78 patients with CD and 56 patients with UC underwent endoscopic reassessment. Key findings:

  • Mucosal healing (MH) was achieved by 32 patients with CD (41%) and 30 patients with UC (53.6%); 26 patients with CD (33.3%) and 22 patients with UC (39.3%) achieved histologic healing (HH)
  • Among 45 patients (n=24 CD, n=21 UC) with both MH & HH, anti-TNF therapy was stopped & patients received either an immunomodulatory or mesalamine. 76% of patients with CD had clinical relapse within 3 years and 17% within 1 year. Importantly, objective markers of relapse, including calprotectin and endoscopy were NOT performed; thus, this is certainly an underestimation of relapse rate and time to relapse.

In the commentary, the authors note the high rate of relapse in other studies with anti-TNF withdrawal (eg. STORI trial) and high rate of surgery in patients with perianal CD who stopped therapy. In the STORI trial, “the best outcomes [for infliximab withdrawal] were those with subtherapeutic infliximab trough levels, ie, those for whom infliximab was not responsible for maintaining their remission.”

The data are less certain for UC. The editorial notes that 85% of the 21 patients in the Scarallo study had limited left-sided colitis and only 17 were followed for at least 1 year. In adult studies on anti-TNF discontinuation with UC (Kennedy et al. Aliment Pharm Ther 2016; 43: 910-23 and Molander et al. Inflamm Bowel Dis 2014; 20: 1021-28), 42% and 35% relapsed within 12 months, whereas another small study (Farkas et al. World J Gastroenterol 2014; 20: 2995-3001) found 100% of patients on combination therapy who stopped anti-TNF agent had to restart anti-TNF therapy.

My take (from editorial): “The totality of the currently available evidence suggests that discontinuing anti-TNF medications in children with IBD is associated with a greatly increased risk of disease exacerbation, especially if the anti-TNF trough level was therapeutic.”

Broadwalk; Hollywood, FL

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.